Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, July 23, 2005

July 23, 2005 · NWS TSA · 26 events in 14 counties and zones

18 thunderstorm wind, 7 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$80,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 11:55 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 23, 11:55 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT SAT JUL 23 2005

.DISCUSSION...
FORECAST HAS BEEN UPDATED TO INCLUDE LOW CHANCE OF AFTERNOON
THUNDERSTORMS ACROSS FAR EASTERN OKLAHOMA IN WESTERN ARKANSAS.
CUMULUS FIELD HAS QUICKLY DEVELOPED ACROSS NORTHWEST ARKANSAS WHERE
TEMPERATURES ARE CURRENTLY RUNNING UP TO 4 DEGREES WARMER THAN THIS
TIME YESTERDAY.  FORECAST SOUNDINGS AND CURRENT CAP STRENGTH SUGGEST
CONVECTIVE TEMPERATURES WILL LIKELY BE REACHED...WITH AMPLE DRY AIR
NOTED IN VAPOR IMAGERY HELPING ADD AN INCREASED RISK OF
DOWNBURST WINDS COMPARED TO PREVIOUS DAYS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR OKZ060.

AR...NONE.
&&

SHORT TERM FORECASTER ID= 07
LONG TERM FORECASTER ID= 12
Hazardous weather outlook, Jul 23, 11:50 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT SAT JUL 23 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1250 PM CDT SAT JUL 23 2005

...HEAT ADVISORY IN EFFECT FOR TULSA COUNTY THROUGH SUNDAY AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID AFTERNOON.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...TULSA METROPOLITAN AREA.

DISCUSSION...
DANGEROUS HEAT INDICES ARE ONGOING THIS AFTERNOON ACROSS THE
AREA...WITH WARM OVERNIGHT LOW TEMPERATURES ALLOWING FOR LIMITED
RELIEF FROM THE HEAT. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED
DURING THE UPCOMING DAYS.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS FAR
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE GREATER CHANCES WILL
EXIST OVER THE HIGHER TERRAIN LOCATIONS...WITH STORMS LIKELY
MOVING WESTWARD AFTER THEY DEVELOP. CONDITIONS APPEAR FAVORABLE FOR
DAMAGING DOWNBURST WINDS WITH ANY SUSTAINED THUNDERSTORM.
CONDITIONS SHOULD BE CLOSELY MONITORED AS THESE CONDITIONS OFTEN
LEAD TO LIMITED WARNING LEAD TIME.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED GIVEN THE LIMITED COVERAGE OF ANY
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...DANGEROUS HEAT INDEX POTENTIAL.
MONDAY...DANGEROUS HEAT INDEX POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
HIGH TEMPERATURES WILL REMAIN WELL ABOVE NORMAL INTO SUNDAY AND
MONDAY...WITH DANGEROUS HEAT INDICES POSSIBLE INTO THE EARLY PART
OF THE WEEK. A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA BY LATE
TUESDAY INTO WEDNESDAY WHICH WILL BRING COOLER TEMPERATURES.
THUNDERSTORM CHANCES WILL ACCOMPANY THE FRONTAL PASSAGE...WITH
ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE DURING THE LATTER HALF
OF NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY WORKERS SHOULD BE PREPARED TO RESPOND TO AN INCREASE IN
HEAT RELATED ILLNESSES THROUGH EARLY WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Jul 23, 12:50 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
150 PM CDT SAT JUL 23 2005

OKZ069-231930-
ADAIR OK-
150 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     ADAIR

AT 150 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF BARON...MOVING WEST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...BARON...CHRISTIE...
PROCTOR AND WESTVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 47 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.

Hail, Adair

When
July 23, 1:05 PM CST
Where
Adair County, 5 mi SW of Westville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.417, -95.133

Thunderstorm Wind, Adair

When
July 23, 1:05 PM CST
Where
Adair County, 5 mi SW of Westville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -95.517

Thunderstorm Wind, Mayes

When
July 23, 2:39 PM CST
Where
Mayes County, Pryor
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -95.333

Thunderstorm winds estimated at 70 miles an hour blew down a large tree.

Thunderstorm Wind, Mayes

When
July 23, 2:39 PM CST
Where
Mayes County, Strang
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.017, -95.233

Thunderstorm Wind, Rogers

When
July 23, 3:03 PM CST
Where
Rogers County, 3 mi S of Foyil
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -94.483

Thunderstorm winds estimated at 70 miles an hour blew down a large tree.

Thunderstorm Wind, Cherokee

When
July 23, 3:13 PM CST
Where
Cherokee County, 6 mi WNW of Lost City
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.283, -95.383

Thunderstorm winds estimated at 70 miles an hour blew down large tree limbs.

Thunderstorm Wind, Wagoner

When
July 23, 3:20 PM CST
Where
Wagoner County, 8 mi NNE of Wagoner
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.283, -95.383

Thunderstorm winds estimated at 60 miles an hour blew down a large tree limb.

Thunderstorm Wind, Le Flore

When
July 23, 3:48 PM CST
Where
Le Flore County, Pocola
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.700, -96.383

Thunderstorm winds estimated at 80 miles an hour blew part of a roof off a building. Numerous trees and large tree limbs were blown down as well.

Thunderstorm Wind, Haskell

When
July 23, 3:55 PM CST
Where
Haskell County, 5 mi N of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.800, -96.567

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Haskell

When
July 23, 3:55 PM CST
Where
Haskell County, 5 mi N of Enterprise
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -96.583

Hail, Pittsburg

When
July 23, 4:01 PM CST
Where
Pittsburg County, 8 mi ENE of Canadian
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -94.633

Thunderstorm Wind, Pittsburg

When
July 23, 4:01 PM CST
Where
Pittsburg County, 8 mi ENE of Canadian
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -95.317

Thunderstorm wind estimated at 60 mph blew down large tree limbs and a few large signs.

Thunderstorm Wind, Creek

When
July 23, 4:01 PM CST
Where
Creek County, 9 mi S of Bristow
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
35.500, -95.283

Thunderstorm winds estimated at 70 miles an hour blew down trees and damaged at chicken house.

Thunderstorm Wind, Muskogee

When
July 23, 4:10 PM CST
Where
Muskogee County, 1 mi E of Warner
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
35.567, -94.633

Thunderstorm winds estimated at 80 miles an hour blew over a tractor trailer.

Thunderstorm Wind, Creek

When
July 23, 4:14 PM CST
Where
Creek County, Depew
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -94.633

Thunderstorm winds estimated at 80 miles an hour caused damage in and just to the north of Depew. In Depew, the roof was blown off a house and numerous large tree limbs were blown down. One mile north of Depew, part of the roof of a barn was blown off, the front porch of a house was blown off, and numerous trees were damaged.

Thunderstorm Wind, Creek

When
July 23, 4:18 PM CST
Where
Creek County, 3 mi N of Milfay
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.300, -95.583

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Creek

When
July 23, 4:29 PM CST
Where
Creek County, 1 mi W of Milfay
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.050, -95.783

Hail, Tulsa

When
July 23, 4:30 PM CST
Where
Tulsa County, Tulsa
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.050, -95.783

Lightning, Tulsa

When
July 23, 4:30 PM CST
Where
Tulsa County, Broken Arrow
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
35.867, -95.517

Two teenagers were struck by lightning when it struck a tree under which they were playing. Both teenagers went into cardiac arrest as a result of the strike but were revived and taken to the hospital. One of the teenagers later died (on October 11, 2005) from injuries and complications of those injuries. The other teenager was released after a prolonged period of hospitalization but must undergo extensive speech, physical, and occupational health therapy as a result of the lightning strike.

Thunderstorm Wind, Tulsa

When
July 23, 4:30 PM CST
Where
Tulsa County, Tulsa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.950, -96.650

Thunderstorm winds estimated at 70 miles an hour blew down a few trees and numerous large tree limbs, some of which fell on power lines resulting in power outages to as many as 15,000 homes.

Hail, McIntosh

When
July 23, 4:36 PM CST
Where
McIntosh County, 1 mi N of Eufaula
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.150, -95.950

Thunderstorm Wind, Tulsa

When
July 23, 4:45 PM CST
Where
Tulsa County, Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Tulsa

When
July 23, 4:45 PM CST
Where
Tulsa County, Broken Arrow
Measured
61 kt (70 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.800, -96.500

Thunderstorm winds estimated at 70 miles an hour blew down numerous large trees.

Thunderstorm Wind, Sequoyah

When
July 23, 4:51 PM CST
Where
Sequoyah County, 5 mi NE of Akins
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.150, -95.950

Thunderstorm winds estimated at 70 miles an hour blew down a large tree.

Hail, Wagoner

When
July 23, 5:08 PM CST
Where
Wagoner County, Porter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -95.517

Thunderstorm Wind, Osage

When
July 23, 6:41 PM CST
Where
Osage County, Grainola
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.217, -95.517

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Tulsa2005-10-1114MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464018, 5464019, 5464020, 5464021, 5464022, 5464024, 5464023, 5464338, 5464339, 5464340, 5463335, 5463336, 5464341, 5464344, 5463334, 5464342, 5464343, 5464348, 5464349, 5464350, 5464345, 5464346, 5464351, 5464347, 5464352, 5464353.